Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 200, NWS Midland/Odessa, TX

June 14, 2012Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2012, 8:51 PM CDT for Dawson County, Gaines County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2012, 8:51 PM CDT (01:51 UTC)
Expired
Jun 14, 2012, 9:45 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS54 KMAF 150151
SVRMAF
TXC115-165-150245-
/O.NEW.KMAF.SV.W.0200.120615T0151Z-120615T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN WEST TEXAS...
  SOUTHEASTERN GAINES COUNTY IN WEST TEXAS...

* UNTIL 945 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF SAND...OR 22 MILES SOUTHWEST OF LAMESA...MOVING
  NORTHEAST AT 30 MPH.  THIS STORM HAS A HISTORY OF PRODUCING QUARTER
  SIZE HAIL.  

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LAMESA...
  PUNKIN CENTER...
  ARVANA...
  GRANDVIEW...
  HANCOCK...
  
LAT...LON 3292 10223 3295 10173 3255 10173 3253 10227
      3259 10241
TIME...MOT...LOC 0150Z 232DEG 28KT 3259 10225

$$
1 follow-up statement
231 
WWUS54 KMAF 150227
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
927 PM CDT THU JUN 14 2012

TXC115-165-150245-
/O.CON.KMAF.SV.W.0200.000000T0000Z-120615T0245Z/
DAWSON TX-GAINES TX-
927 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN GAINES AND DAWSON COUNTIES...

AT 923 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR UNION...OR ABOUT 8 MILES SOUTHWEST OF LAMESA...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LAMESA...PUNKIN CENTER...ARVANA...HANCOCK AND KEY.

LAT...LON 3292 10223 3295 10173 3255 10173 3253 10227
      3259 10241
TIME...MOT...LOC 0228Z 233DEG 24KT 3270 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:33 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 5:33 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT THU JUN 14 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

LATEST SFC ANALYSIS PLACES THE DRYLINE FROM NEAR KLES-KINK-
K6R6...W/KMAF 88D SHOWING CONVECTION DEVELOPING OVER THE STOCKTON
PLATEAU...AND MOVING NE.  THUS...WE/LL LEAVE A MENTION OF
CONVECTION IN FOR KMAF EARLY...ASSUMING CONVECTION LASTS THAT
LONG.  OTHERWISE...A 50KT LLJ IS FORECAST TO DEVELOP OVER EASTERN
TERMINALS OVERNIGHT...MAINTAINING DECENT RETURN FLOW.
FRIDAY...FORECAST SOUNDINGS SUGGEST A WIDESPREAD CU FIELD
DEVELOPING...W/BASES 9-14KFT AGL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jun 14, 1:58 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT THU JUN 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CDT THU JUN 14 2012 /1258 PM MDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS MAINLY THIS
EVENING ACROSS WEST TEXAS AND LEA COUNTY NEW MEXICO. A FEW STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE WITH BRIEF STRONG
GUSTY WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
FRIDAY THROUGH SUNDAY...MAINLY IN THE AFTERNOON AND EVENING. A FEW
STORMS COULD BECOME STRONG TO SEVERE EACH DAY WITH BRIEF STRONG GUSTY
WINDS AND HAIL POSSIBLE. IN ADDITION CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 10 PERCENT CHANCE OF SPOTTER ACTIVATION THIS EVENING
ACROSS WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 6:32 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT THU JUN 14 2012

TXZ058-060-067-075-150000-
PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
632 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL REEVES...EASTERN WARD...NORTH CENTRAL PECOS
AND SOUTH CENTRAL WINKLER COUNTIES UNTIL 700 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WICKETT AT 632 PM
CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH
ARE POSSIBLE WITH THIS STORM.
Local storm report, Jun 14, 6:40 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLASH FLOOD      1 S FORT STOCKTON       30.88N 102.89W
06/14/2012                   PECOS              TX   EMERGENCY MNGR

            MULTIPLE RESIDENTIAL STREETS BARRICADED.

&&

JD
Special weather statement, Jun 14, 7:38 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT THU JUN 14 2012

TXZ074-075-081-082-150115-
PECOS-TERRELL-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
738 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN BREWSTER...NORTHERN TERRELL AND SOUTHERN PECOS
COUNTIES UNTIL 815 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 20 MILES
NORTHWEST OF LONGFELLOW AT 737 PM CDT...MOVING EAST AT 30 MPH.
ADDITIONAL STRONG STORMS WERE LOCATED 22 MILES SOUTHEAST OF FORT
STOCKTON AND ACROSS NORTHEAST BREWSTER COUNTY.  STRONG WIND WILL BE
THE MAIN CONCERN WITH THESE STORMS.
Special weather statement, Jun 14, 7:41 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT THU JUN 14 2012

TXZ050-061-150115-
ECTOR-ANDREWS-
741 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ANDREWS AND NORTHERN ECTOR COUNTIES UNTIL 815 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF GOLDSMITH AT
738 PM CDT...MOVING NORTHEAST AT 25 MPH. AN ADDITIONAL THUNDERSTORM
WAS LOCATED 10 MILES SOUTHWEST OF ANDREWS AT 738 PM CDT...MOVING
NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 55 MPH...PEA SIZE HAIL... BRIEF HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.

&&
Special weather statement, Jun 14, 8:01 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT THU JUN 14 2012

TXZ081-150130-
BIG BEND AREA-
801 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 830 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY
AT 801 PM CDT. THIS STORM WAS 12 MILES SOUTH OF MARATHON ON U.S.385 AND
WAS MOVING SOUTHEAST AT 20 MPH.
Local storm report, Jun 14, 8:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 W FORT STOCKTON       30.89N 102.92W
06/14/2012  M1.00 INCH       PECOS              TX   EMERGENCY MNGR

            2 MI WEST OF FORT STOCKTON ON ALPINE HIGHWAY

0650 PM     HAIL             15 S FORT STOCKTON      30.67N 102.89W
06/14/2012  E0.88 INCH       PECOS              TX   EMERGENCY MNGR

            HAIL COVERED GROUND

0813 PM     HAIL             ANDREWS                 32.32N 102.55W
06/14/2012  M1.25 INCH       ANDREWS            TX   TRAINED SPOTTER

&&

KAT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:35 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Jun 14, 8:11 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines64 min
Jun 15, 2:45 PM CDTSevere Thunderstorm WarningMAFJeff Davis60 min
Jun 15, 6:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.